The Lesser of Two Evils

Have you ever watched a commercial for Lyrica?  It is advertised as a drug that can help with fybromyalgia, diabetic nerve pain, and spinal cord injury nerve pain.  However, it comes with copious amounts of side effects.

“LYRICA is not for everyone. LYRICA may cause serious, even life threatening, allergic reactions. Some signs are swelling of your face, mouth, lips, gums, tongue, throat or neck or if you have any trouble breathing or have a rash, hives or blisters.

LYRICA may cause suicidal thoughts or actions. Other symptons may include new or worsening depression, anxiety, restlessness, trouble sleeping, panic attacks, anger, irritability, agitation, aggression, dangerous impulses or violence, or extreme increases in activity or talking.

LYRICA may cause swelling of your hands, legs, and feet, which can be serious for people with heart problems. LYRICA may cause dizziness and sleepiness. You should not drive or work with machines until you know how LYRICA affects you. Also, tell your doctor right away about muscle pain or problems along with feeling sick and feverish, or any changes in your eyesight including blurry vision or if you have any kidney problems or get dialysis” (http://www.lyrica.com/).

After one reads this disclaimer, he/she must weigh the pros and cons of taking the medication. Although sometimes the pain is so intense that you are willing to ignore the warning signs.  I have experienced this over the past week.  During my surgery on Tuesday the orthopedic surgeon drilled a hole in my knee (micro fracture surgery).  While he was doing the arthroscopic surgery he realized that more than just the meniscus needed repaired.  Apparently there was cartilage damage from years of wear and tear.  It is the ultimate dichotomy: exercise and risk damage to your ligaments and cartilage, or don’t exercise and become obese, which leads to a myriad of other health issues.

The first few days after surgery I was taking the prescribed dosage of oxycotone (percoset) and while it did alleviate the pain, it made me drowsy and nauseous.  Every day I tried going a longer period of time between each dose.  By day six I had experienced every side effect (light headed, loss of appetite, sweating, dizziness, vomiting, and gastrointestinal issues) associated with this drug and decided that I couldn’t handle it anymore.

In addition to the medications, I have experienced other side effects.  The crutches help me with mobility (since I can’t put any weight on my right leg), yet they leave bruises under my arms and pinch the nerves.

I have a special compression sock to help prevent blood clots, but it leaves indentations in my leg and when removed leads to a tingling sensation you get when a body part “falls asleep.”

I have decreased the amount of water I drink because it is a lot of effort to make it to the bathroom.  However, this dehydration has given me muscle cramps on my calves, quads, and hamstrings.

The first immobilizer I was given was made out of neoprene.  I don’t think I am allergic to it, as I have worn a wet-suit before, but I broke out in a terrible itchy rash.

When it rains, it pours. But having experienced all of these negative side effects, I have come to the conclusion that it cannot get any worse.  Here is to hoping the next blog post is all about the progress I have made!

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s